Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 22, NWS Paducah, KY

April 19, 1996Mississippi County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 19, 1996, 11:33 PM CDT for Mississippi County, Missouri. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 1996, 11:33 PM CDT (04:33 UTC)
Expired
Apr 20, 1996, 12:30 AM CDT
In force
57 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Mississippi County, MO

The radar

The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 11:45 PM CDTThunderstorm Wind 52East Prairie, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 200433
TORPAH
MOC133-200530-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1133 PM CDT FRI APR 19 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1230 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...MISSISSIPPI COUNTY
 
A TORNADO IS EXPECTED TO MOVE TRHOUGH EAST PRARIE AND CHARLESTON
MISSOSURI BETWEEN 1145 PM AND MIDNIGHT. DOPPLER RADAR INDICATED A SEVERE
STORM WITH LIKELY WIND DAMAGE AND LARGE HAIL. AT 1130 PM...THE STORM WAS
30 MILES SOUTH OF CAPE GIRARDEAU NEAR MATTHEWS. THE STORM WAS MOVING
EAST UP TO 50 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
PAUL W

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 19, 8:18 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 8:18 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT FRI APR 19 1996

ATMOSPHERE ACROSS FA STILL VERY UNSTABLE AT 00Z AS INDICATED BY ADAP LIS
OF ABOUT MINUS 8.  SEVERE/TORNADIC STORMS OVER NORTHERN PART OF FA IN
AREA OF BEST THETA ADVECTION.  00Z SFC ANALYSIS SHOWED AXIS OF 65
DEWPOINTS JUST E OF MISS RIVER WITH COLD FRONT/DRYLINE FROM NEAR COU
TO JUST EAST OF SGF.

BASED OF ABOVE...MAIN THREAT OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT
WILL BE ALONG/NORTH OF THE OH RIVER.  AIRMASS BEGINNING TO SHOW
SLIGHT STABILIZING TREND SO STORMS SOUTH OF THE OH RIVER MAY BE
SOMEWHAT WEAKER.

BELIEVE THUNDERSTORMS SHOULD BE MOSTLY ENDED BY MIDNIGHT FROM MVN TO
CGI...P02 LINE AND TO NEAR THE OH RIVER BY DAYBREAK.
>
AREA           LOWS         HIGHS      POPS
WKY            60-65        MID 70S     65
SEMO           NEAR 60      MID 70S     52
SIL            LOW 60S      MID 70S     72
SWIN           60-65        MID 70S     63
HOP/OWB        MID 60S      MID 70S     56

SHANKLIN

In the hours before

Local storm report, Apr 19, 8:50 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

811  PM    CUTLER                    IL   MOTHBALL SIZE HAIL
04/19/95   PERRY                          REPORTED BY EMS

815  PM    SESSER                    IL   3/4 INCH HAIL
04/19/96   JEFFERSON                      8 MILES NORTH dOF SESSER
                                          JEFFERSON COUNTY DES
...CORRECTED DATE...
WATSON
Local storm report, Apr 19, 9:27 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
920 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

902  PM    BONNIE                    IL   STEEL SHED DAMAGED
04/19/96   JEFFERSON                      NEAR BONNIE
                                          REPORTED BY HAM NET

913  PM    MURPHYSBORO               IL   53 MPH WINDS AT MURPHYSBORO
04/19/96   JACKSON                        REPORTED BY DES

915  PM    FAIRFIELD                 IL   I INCH HAIL
04/19/96   WAYNE                          SOUTH OF FARIFIELD
                                          REPORTED BY DES

WATSON
Local storm report, Apr 19, 10:03 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

922  PM    PINE                      MO   STRONG WINDS FORCED SMALL CAR
04/19/96   RIPLEY                         FROM ONE LANE TO THE NEXT
                                          REPORTED EOC

937  PM    PIOPOLIS/MCLEANSBORO      IL   HOUSE DAMAGED HIGHWAY 242
04/19/96   HAMILTON                       NEAR PIOPOLIS
                                          TREES BLOCKING HIGHWAY 142 NEAR
                                          HIGHWAY 142 MCLEANSBORO
                                     X     STATE POLICE AND COUNTY SHERIFF

950  PM    MURPHYSBORO               IL   56 MPH WINDS REPORTED AT
04/19/96   JACKSON                        MURPHYSBORO BY EOC
WATSON
Local storm report, Apr 19, 10:19 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY                                            [1019 PM CDT FRI APR 19 1996]

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...
                                                                               [1015 PM]  [MARBLE HILL         ]    [MO  [70 MPH WINDS                ]        [04/19/96] [BOLLINGER           ]         [BOLLINGER CO EOC
Local storm report, Apr 19, 10:35 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

923  PM    SERENO                    MO   HOUSES DESTROYED WIDESPREAD
04/19/96   PERRY                          POWER OUTAGES NEAR SERENO
                                          REPORTED STATE POLICE

WATSON
Local storm report, Apr 19, 10:55 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1055 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

1043 PM    GALATIA                   IL   LARGE TREE BLOCKING IL RT 34
04/19/96   SALINE                         NEAR 50 MPH WINDS NORTH OF
                                          GALATIA
                                          REPORTED BY STATE POLICE

1046 PM    GALATIA/RALEIGH           IL   3/4 INCH HAIL 35-40 MPH WINDS
04/19/96   SALINE                         BETWEEN GALATIA AND RALEIGH
                                          REPORTED BY STATE POLICE

WATSON

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:08 PM CDTTornado WarningPAHPerry37 min
Apr 19, 8:40 PM CDTTornado WarningPAHPerry35 min
Apr 19, 9:05 PM CDTSevere Thunderstorm WarningPAHRipley55 min
Apr 19, 9:13 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry47 min
Apr 19, 9:37 PM CDTTornado WarningPAHRipley38 min
Apr 19, 10:02 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne43 min
Apr 19, 10:08 PM CDTTornado WarningPAHButler37 min
Apr 19, 10:09 PM CDTTornado WarningPAHBollinger, Wayne51 min
Apr 19, 10:34 PM CDTTornado WarningPAHStoddard56 min
Apr 19, 10:58 PM CDTTornado WarningPAHButler, Ripley47 min
Apr 19, 11:06 PM CDTTornado WarningPAHNew Madrid69 min
Apr 20, 12:16 AM CDTSevere Thunderstorm WarningPAHNew Madrid44 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.